Kansas, 2003

Hail in Kansas, May 4, 2003

May 4, 2003 · NWS TOP · 5 events in 3 counties and zones

4 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 4, 1:25 PM CST, 15 minutes earlier.

Area forecast discussion, May 4, 1:25 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
225 PM CDT SUN MAY 4 2003

RAIN CHANCES FROM WEDNESDAY THROUGH THE WEEKEND IS THE MAIN FORECAST
CONCERN.

SEVERE THUNDERSTORM POTENTIAL SHOULD END BY EARLY EVENING AS DRY
LINE MOVES EAST OF THE CWA.  WRAP-AROUND COLD POOL ALOFT MAY SPARK A
FEW SHOWERS DURING THE EVENING BUT GENERALLY DRIER WEATHER EXPECTED
FOR THE FIRST PART OF THE WEEK.  COLD FRONT WILL PUSH TO THE SOUTH
ON MONDAY...THEN BEGIN ITS TREK BACK NORTH AS A WARM FRONT ON
WEDNESDAY.  CONVECTION IS EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
JUST ABOUT ANYWHERE IN THE CWA THEN.  HAVE KEPT CHANCE POPS GOING
FOR THIS.

FOR THE REST OF THE WEEK...ANOTHER UPPER TROUGH WILL DROP INTO THE
WESTERN U.S.  A SERIES OF VORT LOBES EJECTING NORTHEAST FROM THE
BASE OF THE TROUGH WILL TRIGGER SURFACE LOW PRESSURE IN THE HIGH
PLAINS.  WITH WARM FRONT TO THE NORTH...PLAINS WILL BE SUPPLIED WITH
WARM AND MOIST GULF AIR.  THIS COMBINATION WILL RESULT IN A CHANCE
FOR THUNDERSTORMS JUST ABOUT ANY DAY RIGHT ON THROUGH SUNDAY.  AFTER
COLLABORATION WITH SURROUNDING OFFICES...BEST APPROACH NOW APPEARS
TO BE TO SHOTGUN CHANCE POPS FOR DAYS 3 THROUGH 7 AND THEREFORE WAS
DONE.

TEMPERATURES WILL COOL SLIGHTLY WITH CURRENT LOW PRESSURE SYSTEM
MOVING EAST.  LOW TEMPERATURES SHOULD AVERAGE UPPER 40S WITH HIGHS
IN THE UPPER 60S AND 70S MONDAY AND TUESDAY.  PLENTY OF SUNSHINE ON
MONDAY MAY HELP TEMPS IN THE SOUTHERN CWA TO TOUCH 80.  WITH ONSET
OF CLOUDS/PRECIP CHANCES BY MID WEEK...WILL TREND TEMPS BACK TO NEAR
NORMAL.

.TOP...NONE.

62
Hazardous weather outlook, May 4, 11:09 AM CST, 2 hours 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1209 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

....TORNADOES POSSIBLE THIS AFTERNOON...

A SERIOUS WEATHER SITUATION COULD BE DEVELOPING ACROSS THE ENTIRE
AREA THIS AFTERNOON AS SEVERE STORMS MAY PRODUCE AN OUTBREAK OF
TORNADOES...PARTICULARLY OVER EASTCENTRAL KANSAS AND NORTHEAST
KANSAS.

VERY RAPID THUNDERSTORM FORMATION IS EXPECTED BY ABOUT 2 PM. LARGE
HAIL, HEAVY RAINFALL AND STRONG DAMAGING WINDS WILL ALSO OCCUR WITH
THESE THUNDERSTORMS. THE STORMS WILL MOVE VERY QUICKLY EAST...
POSSIBLY AT 30 TO 40 MPH...PRESENTING A DANGEROUS SITUATION WHICH
WILL NEED TO BE MONITORED VERY CLOSELY BY EMERGENCY MANAGEMENT, THE
MEDIA AND PUBLIC. KEEP A WATCHFUL EYE TO THE SKY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY...AS WELL AS FRIDAY THROUGH SATURDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED BY EARLY AFTERNOON OVER NORTHEAST AND EAST
CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Jefferson

When
May 4, 1:40 PM CST
Where
Jefferson County, Winchester
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -95.267

Funnel Cloud, Jefferson

When
May 4, 2:21 PM CST
Where
Jefferson County, 2 mi S of Mc Louth
Reported by
EMERGENCY MANAGER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Hail, Douglas

When
May 4, 2:26 PM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Hail, Jefferson

When
May 4, 2:29 PM CST
Where
Jefferson County, 2 mi S of Winchester
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.283, -95.267

Hail, Anderson

When
May 4, 3:41 PM CST
Where
Anderson County, Kincaid
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -95.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358574, 5358575, 5358674, 5358675, 5358676.